The medication Roaccutane, often known as a last resort for those who have suffered with acne, has gained quite a reputation over the years. Becoming synonymous with severe emotional disorders, Roaccutane has been linked to depression as well as death and suicide.
The media has shown reports such as this one, stating that it can indeed cause mild to severe mood swings and a myriad of other negative side effects in an individual.
So, what is this mysterious and macabre sounding drug?
Roaccutane’s main active ingredient is isotretinoin, a substance that was first used as a treatment for certain skin cancers; but, when tested, doctor’s discovered that it had other uses, including a way to treat severe acne.
In layman terms, isotretinoin reduces the activity of the skin’s sebaceous glands, thus reducing the amount of oil these glands create. It also reduces their size and the amount of inflammation acne can cause.
My own issues with acne began in high school and went on all the way through my twenties. At 26, I was sick and tired of dealing with it. I had tried everything. From holistic approaches to antibiotics and birth control, nothing worked. While some people might say let the body take its course, at the end of the day, I was anything but comfortable in my own skin. Vanity aside, most people know dealing with spots can be painful as well.
I was ready for a change.
I went to my NHS GP and was referred to the hospital. After a two month wait, I was prepared to say no to even the notion of trying Roaccutane. I had heard too many horror stories, including its negative effects on the liver, emotional issues, skin that peels and cracks away etc. Before going to my appointment, I had researched a drug called spironolactone, which is very effective when acne is hormone related, and was prepared to request, and even demand, to try that instead.
When my appointment time came, I tried at all costs to block out the word Roaccutane from the doctor’s speech. But she wore me down, and as I continued speaking with the dermatologist the less severe the dreaded drug sounded. I signed a consent form to waive the monthly pregnancy tests, and I agreed to come in for the blood tests when required. (Pregnancy tests are due to the very high risk of birth defects if you become pregnant using this drug-another scary factor that had me against it)
But nonetheless, what hit home most was the doctor referring to Roaccutane as simply a “no brainer” at this point.
Having always dealt with sensitive skin, I worried most about my skin cracking and peeling. But the doctor started my dosage out at 20mg, a small amount that would be reassessed in a few months time.
As the months went on, it first struck me that my skin was changing as my lips and skin around my face became drier. I also had the occasional nosebleed from dry capillaries. These side effect were quite minimal, and I was thankful for that, because as my skin got drier it also become more clear. Friends and family began to take notice.
By the third month I returned to the hospital for blood tests and a follow-up. The nurse told me that if there was anything abnormal within the tests, that they would contact me. And after letting the doctor know the side effects have been minimal, she upped my dosage to 30mg, assuring me that I could always return to my original dosage if any side effects worsened or new ones popped up.
By month 6 I was back at the doctors and began to take 40mg per day. Some people’s skin might react even less so than mine and go up to 60mg. Essentially, they will be on it for less time and some studies have shown that taking a higher dosage for a shorter period of time is even more beneficial.
7 months later, my skin is pretty much acne free and a number of friends and family have said the difference has been amazing. I sometimes even venture out into the world without make-up. I am still not completely self-assured, as I have some scarring from years of angrily poking at my skin, but I can still smile with more confidence.
It was hard to find “before” pictures, but I did manage to find a few. Despite having make-up on, you can still see the spots. And while I also have make-up on in the ‘after’ picture, I think the results are pretty noticeable.
I will still be on the medication until the end of the year, but it has been 100% worth it.
If you have suffered with acne and other attempts have been unsuccessful, I would not write this medication off. Everyone will react differently, but I thought it was worth sharing my own success story, especially when it came with the fear and angst most people have known to be associated with this drug. Of course, definitely check with your doctor, as I am certainly not qualified to give medical advice- just a mere story.